July-August '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Her Remicade Experience - Chapter Two
from Much Less Itchy and Crampy but Getting Fat in NY

Hello Ed!  Here is an update!

It is now May and I am on the Remicade every 8 weeks program.

My psoriasis is GONE. GONE GONE GONE GONE GONE!!!  I have no flakes anywhere! My skin all over is smooth and happy. I am shocked and amazed at the results of Remicade! I am a brand new person!

I can shower in 10 minutes and put my hair up like a normal person, without being afraid of flakes creeping out. The texture of my hair looks much healthier (probably because I'm not in the shower forever drying it out while trying to clear my scalp).

Every morning after I wake up, I run to the mirror and make sure I'm not dreaming, but it's true:  I can still see my scalp! My nails have grown in normally and look beautiful!  I can grip things again! Yesterday I wore open toed shoes without embarrassment about P-ridden toe nails, and I also went out and bought a BLACK SHIRT!  I haven't worn black in ... 10 years? 12? More maybe?

As far as my stomach — I have good days and bad days but mostly good days. The Crohn's/Colitis is pretty much under control.  I get pretty wacky stomach cramps that pass pretty quickly and I have to be careful about not eating too much in one sitting or eating certain things, or I suffer, and I have apparently random attacks that require me to keep a bathroom in my vicinity, but they are no where near as bad as they were before.  Before Remicade I was in a lot of pain.  Overall I AM MADLY IN LOVE WITH THIS DRUG.

I have terrible fears of it not working some day, developing antibodies or growing immune to it ... or, the Remicade slowly killing me in ways I'm unaware of ... but until then, I look forward to getting hit up with my IV and I am enjoying my clear skin and improved stomach.  As far as the P goes, it is not worth going through the misery of the itching and the flaking if you can take this stuff and be done with it.

I would recommend to ANYONE with moderate to severe P that is disrupting their life to TRY Remicade. The side effects I have had have been fatigue the day of-and-after the dose. I try to get my hits on a Friday so I can recoup on Saturday. I also had a few minor sinus infections, which I have never had before, but unlike the dreaded P, they go away pretty quickly.

The only downside is since it cleared up my intestines I can fully digest food, so I've gained about 12-13 pounds. Rats. :)  I hope that everyone out there achieves the same success with biologics, and I hope their success (and MINE!) lasts forever!

My gastro wants me to go on another drug but I don't think/know if that is necessary. 6-MP for the intestinal issues ... they are trying to tell me if I go on the 6-MP, I will not develop antibodies to the Remicade. However, I'm assuming P patients don't go on 6-MP since its not for P, so ... does that mean they'll just go on and develop antibodies? Does anyone out there know if there's any truth to this? I read that the combo of Remicade and 6-MP increases the chance of lymphoma ... so ... as long as I'm feeling good, I'd like to NOT take it. I'm wondering if this would be a mistake. I would secretly say that I seem to know more about this drug than my doctors (I've read everything about it and they give me information that conflicts with the indications from the manufacturer) so I'd like to hear what's going on with other folks.

But, like I said, until it ruins my life by not working or kills me, Viva Remicade! I will send another post if anything changes.  -Much Less Itchy and Crampy but Getting Fat in NY

*****

Ed’s Response:  I’m so glad you took the time to catch us up and I can post this now ... because Centocor’s advertising tactic has me riled up (see Briefing) and I don’t want my currently-bad-attitude about the company to reflect badly on the product — Remicade.  As you say, Itchy:  Viva! Remicade!

Mercaptopurine is the active ingredient in 6-MP (also sold as Pureinethol).  According to Drug Digest, this is a chemotherapy drug for cancer and inflammatory bowel diseases.  I know that another chemotherapy drug, methotrexate, is used in conjunction with other biologics for P, but I don’t know the particulars of how any two drugs interact.  Perhaps other readers can shed some light....

Meanwhile, we hope you keep the good news coming!  -Ed

*****

June 28, 2007, from Itchy...

I got infused again [with Remicade] on Friday and Sunday I started coughing ... and now it’s Thursday and I haven't stopped coughing yet ... by Tuesday I was coughing once every 20 seconds.

My gastros said, "This has nothing to do with Remicade. Go see your regular doctor."  They are idiots.  I called Centocor and they said, don't call us, call your gastro, it sounds related.  My internist and a lung specialist both think it’s an allergic reaction to the Remicade.

According to a document I found on Google, this reaction can occur up to two days after infusion.  I'm now on an inhaler, Prednisone to bring my lungs down, and antibiotics — day two of meds and I'm STILL coughing.  I can't sleep at night because of the coughing, which also keeps my husband and our pet awake.

The good news is I have only gone to the bathroom once in the past 24 hours, and I have no [visible] psoriasis.  But ... I've now missed three days of work and I'm exhausted from coughing.

I’m going to have to weigh this one out now. If the coughing doesn't stop by tonight, I think I may be done with Remicade. :(  -Itchy.

*****

Ed’s Response:  Wow.  Not a good sign, Itchy.  I guess all the biologics have warnings against allergic reactions for a reason.  By the time you read this you will have made your decision.  Please let us know.  -Ed

This Month's Mail | Archives

www.flakehq.com